Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 2006, 8:02 PM CDT for Clay County, Ottawa County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2006, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 21, 2006, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:18 PM CDT | HAIL 1 | 3 Nne Minneapolis, KS | |
| Jun 21, 8:20 PM CDT | HAIL 1 | 5 N Minneapolis, KS | |
| Jun 21, 8:25 PM CDT | HAIL 1.75 | 5 Ne Minneapolis, KS | REPORT RELAYED BY NSSL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2556 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 220104
SVRTOP
KSC027-143-220145-
/O.NEW.KTOP.SV.W.0124.060622T0102Z-060622T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT WED JUN 21 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 845 PM CDT
* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES WEST OF OAK HILL...OR ABOUT 25 MILES SOUTH OF CONCORDIA...
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LONGFORD...
OAK HILL...
LAMAR...
A SEVERE THUNDERSTORM IN NORTHERN OTTAWA COUNTY WILL MERGE WITH A
SEVERE THUNDERSTORM MOVING SOUTHEAST OUT OF CLOUD COUNTY...THE
EVENTUAL MERGER OF THESE TWO CELLS WILL LIKELY PRODUCE LARGE
DAMAGING HAIL AND DAMAGING THUNDERSTORM WIND GUSTS.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3930 9777 3913 9772 3915 9711 3926 9713
3931 9741
$$3 follow-up statements
000
WWUS53 KTOP 220117
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT WED JUN 21 2006
KSC027-143-220145-
/O.CON.KTOP.SV.W.0124.000000T0000Z-060622T0145Z/
CLAY-OTTAWA-
815 PM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN OTTAWA AND SOUTHWESTERN CLAY COUNTIES...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES NORTHEAST OF MINNEAPOLIS...OR ABOUT 24 MILES SOUTH
OF CONCORDIA...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
OAK HILL AND LONGFORD.
THIS WARNING IS IN EFFECT FOR THUNDERSTORM CELL MERGERS OVER
NORTHEASTERN OTTAWA COUNTY...AND A SEVERE THUNDERSTORM MOVING
SOUTHEAST THROUGH WESTERN CLAY COUNTY. THIS WARNING REPLACES THE
TORNADO WARNING THAT WAS IN EFFECT FOR WESTERN CLAY COUNTY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3930 9777 3906 9779 3911 9737 3913 9736
3915 9711 3926 9713 3931 9741
$$000
WWUS53 KTOP 220124
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT WED JUN 21 2006
KSC027-143-220145-
/O.CON.KTOP.SV.W.0124.000000T0000Z-060622T0145Z/
CLAY-OTTAWA-
823 PM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN OTTAWA AND SOUTHWESTERN CLAY COUNTIES...
AT 820 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING QUARTER SIZE HAIL 3 MILES NORTH NORTHEAST OF MINNEAPOLIS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF OAK HILL TO 6 MILES NORTH OF MINNEAPOLIS...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...OAK HILL AND LONGFORD.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3925 9768 3906 9779 3911 9737 3913 9736
3915 9711 3932 9711 3931 9736 3930 9749
$$000
WWUS53 KTOP 220137
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT WED JUN 21 2006
KSC027-143-220145-
/O.CON.KTOP.SV.W.0124.000000T0000Z-060622T0145Z/
CLAY-OTTAWA-
835 PM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN OTTAWA AND SOUTHERN CLAY COUNTIES...
AT 828 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 9 MILES EAST SOUTHEAST OF
OAK HILL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
MILES EAST OF OAK HILL TO 3 MILES EAST OF MINNEAPOLIS...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...OAK HILL AND LONGFORD.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3923 9768 3907 9773 3911 9738 3913 9737
3915 9706 3932 9705 3931 9735 3928 9749
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:06 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 21, 3:06 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT WED JUN 21 2006 .DISCUSSION... OVERNIGHT/EARLY MORNING CONVECTION CONTINUING TO DISSIPATE AND MOVE NORTH INTO NE. AFTERNOON SURFACE ANALYSIS SHOWS BOUNDARY FROM NW MISSOURI THROUGH SOUTHWEST KANSAS SHOWING VERY LITTLE MOVEMENT. TONIGHT AND THURSDAY...GFS AND NAM SIMILAR WITH PROGRESSION OF SHORTWAVE TROUGH MOVING THROUGH KS TONIGHT INTO TOMORROW MORNING...AND FINALLY PUSHING EAST BY THE LATE AFTERNOON/EARLY EVENING HOURS THURSDAY. GREATEST CHANCES FOR PRECIP COME WITH THIS FEATURE AS MCS DEVELOPMENT LOOKS LIKELY...WITH THE POSSIBILITY OF DAMAGING WINDS AS IT PROGRESSES INTO THE TOP CWA. THE POSSIBILITY STILL EXISTS FOR CONVECTION ALONG THE BOUNDARY LATER THIS AFTERNOON AND EARLY EVENING DEPENDING ON HOW MUCH SURFACE HEATING CAN TAKE PLACE. LATEST VISIBLE IMAGERY SHOWS SOME CLEARING IN CENTRAL KANSAS WHILE NORTHEAST AND EAST CENTRAL REMAIN MOSTLY CLOUDY. LATEST LAPS ANALYSIS DOES SHOW SOME WEAKENING OF THE CAP TAKING PLACE IN CENTRAL KANSAS. PRECIPITATION CHANCES REMAIN HIGH THROUGH THURSDAY AFTERNOON WITH SLOW MOVEMENT OF UPPER FEATURE ALONG WITH NEARLY STATIONARY BOUNDARY. COVERAGE AND SEVERE PROBABILITIES WILL GREATLY DEPEND ON RECOVERY FROM EXPECTANT OVERNIGHT MCS. THUNDERSTORMS WILL CONTINUE ACROSS THE CWA THURSDAY NIGHT AS EARLIER MENTIONED SHORTWAVE AND BOUNDARY MOVE THROUGH. PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES OVER EAST CENTRAL KANSAS AND 850 DEW POINTS IN THE TEENS WILL LEAD TO LOCALLY HEAVY RAINFALL AS CELL MOVE ALONG THE FRONTAL BOUNDARY THURSDAY NIGHT. WILL MENTION HEAVY RAIN CHANCES IN THE ZONES THURSDAY NIGHT. UPPER SYSTEM WILL DEPART THURSDAY NIGHT AND PUSH THE FRONTAL BOUNDARY TO THE SOUTH OF THE CWA BY FRIDAY MORNING. WILL LEAVE MENTION OF LOW POPS FRIDAY MORNING WITH ANY DECAYING CONVECTION. LOOKS DRY FOR FRIDAY AND FRIDAY EVENING WITH HIGH PRESSURE SETTLING IN OVER THE CWA. FRIDAY NIGHT ANOTHER MCS MAY DEVELOP OVER THE NORTHERN PLAINS AS LOW LEVEL JET INCREASES OVER THE WESTERN PLAINS AND A WAVE MOVES INTO THE DAKOTAS. COULD CATCH SOME OF THIS PRECIPITATION...MAINLY IN THE EASTERN COUNTIES LATE IN THE NIGHT. WILL MAINTAIN LOW POPS FOR NOW BUT LATER SHIFTS MAY WANT TO REEVALUATE IF MODELS KEEP IT FURTHER TO THE EAST AND NORTH OF THE CWA. NORTHWEST FLOW SETTING UP FOR THE WEEKEND. INITIALLY SATURDAY LOOKING DRY WITH RETURN FLOW SETTING UP IN THE AFTERNOON ON BACK SIDE OF THE SURFACE HIGH. ANOTHER SHORTWAVE DIVES SOUTHEAST SATURDAY NIGHT ACROSS THE PLAINS GIVING ANOTHER CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT. SUNDAY THROUGH WEDNESDAY LOOKING DRY WITH WESTERLIES NEAR THE NEBRASKA BORDER WITH RELATIVELY WEAK UPPER FLOW OVER THE CENTRAL PLAINS. TEMPERATURES RELATIVELY NEAR NORMAL WITH HIGHS IN THE MID 80S WITH A GRADUAL WARMUP INTO THE UPPER 80S BY WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE &&
Hazardous weather outlook, Jun 21, 5:37 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 537 PM CDT WED JUN 21 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-222245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 537 PM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS. THUNDERSTORMS CURRENTLY OVER NORTH CENTRAL KANSAS WILL EVENTUALLY MOVE INTO PARTS OF NORTHEAST KANSAS LATER THIS EVENING. ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS SOUTHWEST KANSAS IS EXPECTED TO MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA ON THURSDAY. SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY SOUTH OF INTERSTATE 70. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY MORNING...SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL... ALONG AND SOUTH OF THE KANSAS TURNPIKE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. WOLTERS
In the hours before
Special weather statement, Jun 21, 7:26 PM CDT, 36 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 726 PM CDT WED JUN 21 2006 KSZ008-220115- REPUBLIC- 726 PM CDT WED JUN 21 2006 THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTHERN REPUBLIC AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 21, 7:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HEAVY RAIN CLYDE 39.59N 97.40W
06/21/2006 M1.56 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 21, 7:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 6 NE CLAY CENTER 39.44N 97.04W
06/21/2006 CLAY KS LAW ENFORCEMENT
TIME IS APPROXIMATE
&&
BYRNELocal storm report, Jun 21, 7:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL MILTONVALE 39.35N 97.45W
06/21/2006 E1.75 INCH CLOUD KS LAW ENFORCEMENT
&&
BYRNESpecial weather statement, Jun 21, 7:43 PM CDT, 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 743 PM CDT WED JUN 21 2006 KSZ009-220130- WASHINGTON- 743 PM CDT WED JUN 21 2006 THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF WASHINGTON COUNTY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 21, 7:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 9 SSW CONCORDIA 39.45N 97.73W
06/21/2006 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:06 PM CDT | Tornado Warning | TOP | Clay, Cloud | 39 min |
| Jun 21, 7:18 PM CDT | Flash Flood Warning | TOP | Republic | 3 hr |
| Jun 21, 7:32 PM CDT | Tornado Warning | TOP | Clay | 43 min |
| Jun 21, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 39 min |
| Jun 21, 8:47 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa | 58 min |
| Jun 21, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 44 min |
| Jun 22, 1:20 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 40 min |
| Jun 22, 1:24 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 36 min |
| Jun 22, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 40 min |
| Jun 22, 1:54 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.